Seizure resulting from a venlafaxine overdose

Ann Pharmacother. 1997 Feb;31(2):178-80. doi: 10.1177/106002809703100209.

Abstract

Objective: To report a case of venlafaxine overdose.

Case summary: A 40-year-old woman with major depression took an overdose of venlafaxine in an apparent suicide attempt. After the ingestion of 26 venlafaxine 50-mg tablets, the patient experienced a witnessed generalized seizure. She was admitted to the medical intensive care unit, venlafaxine was discontinued, and no further sequelae were seen.

Discussion: To our knowledge, this is the first reported case of venlafaxine overdose that resulted in a generalized seizure. Based on nonoverdose pharmacokinetics and pharmacodynamics of venlafaxine and the potential risks of available interventions, no emergent therapy was instituted.

Conclusions: The venlafaxine overdose in our patient resulted in a single episode of generalized seizure but elicited no further sequelae.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antidepressive Agents / poisoning*
  • Cyclohexanols / poisoning*
  • Drug Interactions
  • Drug Overdose
  • Female
  • Humans
  • Monoamine Oxidase Inhibitors / adverse effects
  • Phenelzine / adverse effects
  • Seizures / chemically induced*
  • Suicide, Attempted
  • Venlafaxine Hydrochloride

Substances

  • Antidepressive Agents
  • Cyclohexanols
  • Monoamine Oxidase Inhibitors
  • Venlafaxine Hydrochloride
  • Phenelzine